|Testosterone in HIV+
Apr 20, 2003
Hello, I have a follow up question for an answer you gave on testosterone supplements to another (probably HIV negative) user on 31 March:
"The bottom line from a health point of view is a "risk vs. benefit" thing: is that if it is not needed to return to normal health then it is risky."
I am 29 y.o., HIV positive and therefore likely to suffer from low testosterone levels. If confirmed, I guess testosterone supplements would be needed to "return to normal health" and therefore advisable in your opinion (i.e. only pros and no cons)? The reason I ask is that in my country (Denmark), doctors are generally reluctant to prescribe testosterone even to HIV+ patients because they fear it may cause severe side effects (I remember my doctor mentioning testicular cancer etc.). I'm not a doctor, but I don't quite understand the logics behind the concerns of the Danish doctors; If we raise my testosterone levels to the levels of a healthy HIV negative person (but not beyond), why should there be any bigger risks of getting testicular cancer etc. for me than any HIV negative person (except for the general risks associated with being HIV positive)?
Response from Ms. Fields-Gardner
While it would be ideal to have a therapy with no down side it is unlikely to be the truth of the situation.
Hormone replacement is not perfectly equivalent to what your body would normally make. The risks are different for "endogenous" (made in your own body) and "exogenous" (provided from outside the body) and your doctors are right to cover potential risks for you.
The issue then is what are the benefits and do they outweigh the risks. If the benefits are important to long-term survival and keeping problems from happening down the line or solve an immediate concern and can be used short-term it is an easier choice to make. If the benefits seem less clear, there is potential for abuse that makes the results more risky, or there are risk factors present that makes the therapy more risky then it makes sense that your doctor should advise you about the risks and benefits of the choice.
It would be worth exploring both sides and making sure that you are clear on both the benefits and risks while you work with your doctor to make the best choice for you. Best wishes!
AZT and Facial Wasting
Facial surgery for wasting?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.